Pfizer Recalls Some Antidepressants After Drug Mixup

Pfizer Recalls Some Antidepressants After Drug Mixup

FRIDAY, March 7, 2014 (HealthDay News) -- Two lots of Pfizer's antidepressant drug Effexor XR (venlafaxine HCl) are being recalled because they may contain capsules of another drug called Tikosyn (dofetilide), which is used to treat heart rhythm disorders.

The recall also includes one lot of generic Greenstone brand venlafaxine HCl capsules, the U.S. Food and Drug Administration said Friday.

The agency said that unknowingly taking Tikosyn could have serious and potentially fatal consequences.

The recall is for:

  • one lot of 30-count Effexor XR 150-milligram extended-release capsules,

  • one lot of 90-count Effexor XR 150-milligram extended-release capsules,

  • and one lot of 90-count Greenstone venlafaxine HC1 150-milligram extended-release capsules.

The Pfizer drug lot numbers are V130142 and V130140, and have an expiration date of October 2015. The Greenstone lot number is V130014, which has an expiration date of August 2015.

The voluntary recall comes after a pharmacist found that a bottle of Effexor XR contained one capsule of Tikosyn 0.25 milligram, the FDA said.

The agency advises pharmacists to immediately halt sales of the recalled lots of the drugs and notify customers who've been sold the drugs. Patients with the recalled medicines should contact their doctor and/or return them to their pharmacy.

Patients who have been prescribed Effexor XR/Venlafaxine HCl but think they may have mistakenly taken a Tikosyn capsule should immediately contact their doctor or a hospital, Pfizer said.

They should monitor themselves for signs of abnormal heartbeat and seek medical help if they feel faint, become dizzy, or have a fast heartbeat, the drug maker said.

For more information about the recall, call Pfizer at 1-800-438-1985, Monday to Thursday 9 a.m. to 8 p.m. ET or Friday from 9 a.m. to 5 p.m. ET.

More information

The U.S. Food and Drug Administration has more about Tikosyn.

SOURCE: U.S. Food and Drug Administration, news release, March 7, 2014

 
Today's Interactive Tools

The third-party content provided in the Health Library of phoebeputney.com is for informational purposes only and is not designed to diagnose or treat a health problem or disease, or replace the professional medical advice you receive from your physician. If you or your child has or suspect you may have a health problem, please consult your primary care physician. If you or your child may have a medical emergency, call your doctor or 911 or other emergency health care provider immediately in the United States or the appropriate health agency of your country. For more information regarding site usage, please visit: Privacy Information, Terms of Use or Disclaimer.